Colorado, 2006

High Wind in Colorado, February 5, 2006

February 5, 2006 · NWS BOU · 2 events in 2 counties and zones

High winds developed briefly along the foothills, extending from Golden to near Boulder. Peak wind reports included 92 mph (80 kts) at the National Wind Technology Center, with a gust to 84 mph (73 kts) in Golden.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed briefly along the foothills, extending from Golden to near Boulder. Peak wind reports included 92 mph (80 kts) at the National Wind Technology Center, with a gust to 84 mph (73 kts) in Golden. High winds redeveloped along the Palmer Divide towards midday. Peak wind reports included 62 mph (54 kts) at Limon and 61 mph (53 kts) at Cedar Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 5, 3:45 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 5, 3:45 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MST SUN FEB 5 2006

.SHORT TERM DISCUSSION...PRETTY GOOD SNOW RIGHT NOW IN THE
MOUNTAINS...PROBABLY THE HEIGHT OF THE STORM. DECENT PRESSURE
RISE/FALL COUPLET HAS DEVELOPED AS WELL AND THE WINDS WILL BE
SPREADING ONTO THE PLAINS IN THE NEXT FEW HOURS. RESULTING WINDS
LOOK LIKE THEY WILL BE NNW ON THE PLAINS WITH SOME ANTICYCLONIC
TURNING INTO DENVER. BEST INSTABILITY STAYS NORTH BUT MOISTURE
WRAPPING AROUND FROM THE NORTH WILL TRANSLATE ACROSS THE PLAINS
THROUGH THE DAY AND INTO THE EVENING. BEST CHANCE OF SHOWERS SHOULD
STILL BE THIS MORNING HOWEVER. ALL OF THIS PRETTY WELL COVERED
ALREADY. RAISED POPS A BIT MORE IN FAVORED AREAS...AND COOLED TEMPS
SLIGHTLY ON THE PLAINS. SOME UPSTREAM MOISTURE SO LIGHT OROGRAPHIC
SNOW WILL LIKELY LINGER IN THE MOUNTAINS THIS EVENING.

.LONG TERM DISCUSSION...ON MONDAY MORNING...MODELS HAVE STRONG
NORTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA.  THIS BECOMES MORE
WESTERLY BY MONDAY EVENING.  BOTH MODELS SHOW A WEAK TROUGH MOVE
ACROSS THE FORECAST AREA TUESDAY MORNING...THAN NORTHERLY FLOW ALOFT
IS PROGGED TO INCREASE THROUGH TUESDAY EVENING.  THE QG VERTICAL
VELOCITY FIELDS HAVE DECENT DOWNWARD MOTION TO THE AIR MONDAY.  BY
MONDAY NIGHT AFTER MIDNIGHT WEAK UPWARD MOTION IS PROGGED WITH THE
NEXT TROUGH.  THIS IS OVER BY MID MORNING TUESDAY...THEN MORE
DOWNWARD MOTION IS INDICATED FOR THE REST OF TUESDAY AND TUESDAY
NIGHT.  THE LOW LEVEL PRESSURE AND WIND FIELDS HAVE SOME DOWNSLOPING
INDICATED MONDAY MORNING...THEN A RELAXED GRADIENT WILL ALLOW FOR
THE NORMAL DIURNAL TRENDS THROUGH MONDAY EVENING.  THE UPPER TROUGH
GETS A WEAK SURFACE CYCLONE TO DEVELOP OVER SOUTHEAST COLORADO
TUESDAY MORNING COMPLETE WITH A BIT OF UPSLOPE FOR OUR PLAINS.  THIS
SHOULD CEASE BY EARLY TUESDAY AFTERNOON.  MOISTURE-WISE...MONDAY IS
PRETTY DRY IN ALL AREAS.  BY MONDAY NIGHT INTO TUESDAY MORNING...
THERE IS SOME MID LAYER MOISTURE INDICATED...BUT LITTLE DOWN LOW
FOR THE PLAINS...A BIT IN MOUNTAINS.  NOTHING SUBSTANTIAL BY ANY
MEANS ON EITHER MODEL.  TUESDAY NIGHT THERE IS A BIT IN THE MID AND
UPPER LEVELS AT VARIOUS LOCATIONS...PARTLY CLOUDYS AND MOSTLY
CLEARS WILL SUFFICE.  THE INSTABILITY IS NOTHING SPECIAL WITH THE
TROUGH.  WILL NEED TO REDUCE CLOUDS TUESDAY AND TUESDAY NIGHT.  NO
POPS FOR MONDAY OR MONDAY NIGHT.  WILL RELUCTANTLY KEEP SOME LIMITED
POPS IN FOR SOME AREAS TUESDAY AND TUESDAY NIGHT AS TO NOT FLIP-FLOP
TO DRASTICALLY.  THIS IN SPITE OF BOTH MODELS QPF GRIDS SHOWING
VIRTUALLY ZERO PRECIPITATION FOR THE ENTIRE FORECAST AREA TUESDAY
AND TUESDAY NIGHT.  FOR WINDS...CROSS SECTIONS SHOW A MOUNTAIN TOP
STABLE MONDAY MORNING...BUT THE SPEED AND DIRECTIONAL SHEAR ISNT
GOOD FOR A WAVE SET-UP.  OF NOTE...AFTER TUESDAY MORNINGS TROUGH
PASSES...CROSS SECTIONS SHOW THE COMPONENT ALONG WIND SPEEDS TO HIT
ZERO WITH THE STRONG NORTHERLY FLOW ALOFT OVER THE FORECAST TUESDAY
AFTERNOON THROUGH EVENING.  THIS MEAN-STATE CRITICAL LEVEL CAN HELP
PRODUCE STRONG WINDS AROUND THESE PARTS.  SOMETHING TO KEEP OUR EYE
ON.  FOR TEMPERATURES...MONDAY LOOKS ABOUT 2 - 3 C WARMER THAN
TODAY.  TUESDAY IS 0.5 - 2.0 C COOLER THAN MONDAY.  FOR THE LATER
DAYS...THE END OF THIS UPCOMING  WEEKS ADVERTISED NEW COLD AIR MASS
SHOULD BE APPROACHED CAREFULLY ...ESPECIALLY CONCERNING TIMING AND
AVAILABLE MOISTURE FOR SNOWFALL.  FOR THREE OF FOUR DAYS NOW THE GFS
HAS HAD THIS FEATURE ALL OVER THE PLACE AND SOME TIMES NOT AT ALL.
ONE POSITIVE NOTE OF IT ACTUALLY OCCURRING IS THAT THE EUROPEAN
MODEL SHOWS IT ON FRIDAY/SATURDAY.  WELL SEE.  NO CHANGES TO
EXTENDED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY IN
EFFECT THROUGH 5 PM TODAY FOR ZONES 31..33..34.

&&

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Feb 5, 6:08 AM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
608 AM MST SUN FEB 05 2006

COZ030>051-051800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
608 AM MST SUN FEB 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE IN THE MOUNTAINS THIS MORNING...THEN DECREASE
THIS AFTERNOON AND END TONIGHT. STORM TOTAL ACCUMULATIONS ABOVE 9000
FEET WILL RANGE FROM 6 TO 12 INCHES. IT WILL BE WINDY ACROSS THE
AREA WITH NORTHWEST WINDS GUSTING TO AROUND 45 MPH. NORMALLY WINDY
FOOTHILL AND MOUNTAIN LOCATIONS WILL HAVE A FEW GUSTS TO 70 MPH
EARLY THIS MORNING. THE WINDS WILL DIMINISH DURING THE LATE
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.

GIMMESTAD/KOOPMEINERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 5, 6:27 AM MST to 7:02 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High winds develop briefly along the foothills, extending from Golden to near Boulder. Peak wind reports included 92 mph (80 kts) at the National Wind Technology Center, with a gust to 84 mph (73 kts) in Golden.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 5, 10:11 AM MST to 1:34 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490154, 5490155.